Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 137, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2008, 10:23 PM CDT for Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 67 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2008, 10:23 PM CDT (03:23 UTC)
- Expired
- Jul 10, 2008, 11:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Otter Tail County, MN, Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 10:23 PM CDT | HAIL 1 | Wahpeton, ND | |
| Jul 10, 10:24 PM CDT | HAIL 1 | 1 Se Breckenridge, MN | |
| Jul 10, 10:35 PM CDT | TSTM WND GST 80 | 2 N Campbell, MN | TOOL SHED BLOWN DOWN. DEBRIS CAUSED BROKEN WINDOWS ON HOUSE. SEVERAL LARGE TREES SNAPPED OFF. |
| Jul 10, 10:45 PM CDT | TSTM WND GST 75 | 11 S Foxhome, MN | SEVERAL LARGE TREES SNAPPED OFF. |
| Jul 10, 10:50 PM CDT | HAIL 0.88 | 6 S Foxhome, MN | |
| Jul 10, 11:15 PM CDT | TSTM WND DMG | 6 Wsw Dalton, MN | SEVERAL 1-2 FOOT DIAMETER ASH TREES SNAPPED OFF. NEARBY CORN FIELDS STRIPPED BY HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 7:36 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2257 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 110323
SVRFGF
MNC111-167-NDC077-110430-
/O.NEW.KFGF.SV.W.0137.080711T0323Z-080711T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1023 PM CDT THU JUL 10 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
THIS INCLUDES THE CITY OF WAHPETON...
SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
THIS INCLUDES THE CITY OF FERGUS FALLS...
CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1130 PM CDT
* AT 1018 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR
WAHPETON...MOVING TO THE EAST AT 31 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DORAN AT 1030 PM CDT...
EVERDELL AT 1035 PM CDT...
FOXHOME AT 1045 PM CDT...
9 MILES SOUTH OF CARLISLE AT 1055 PM CDT...
INTERSTATE 94 BETWEEN MILE MARKER 48 AROUND 1055 PM CDT...
AND MILE MARKER 70 AROUND 1125 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4649 9634 4651 9581 4612 9580 4610 9632
4615 9670 4635 9670
TIME...MOT...LOC 0323Z 273DEG 27KT 4625 9655
$$
SPEICHER1 follow-up statement
000
WWUS53 KFGF 110400
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 PM CDT THU JUL 10 2008
MNC167-NDC077-110410-
/O.CAN.KFGF.SV.W.0137.000000T0000Z-080711T0430Z/
WILKIN MN-RICHLAND ND-
1100 PM CDT THU JUL 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RICHLAND AND
CENTRAL WILKIN COUNTIES IS CANCELLED...
AT 1100 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN CENTRAL WILKIN AND EAST CENTRAL RICHLAND COUNTIES. SO THE
WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.
LAT...LON 4628 9627 4629 9628 4648 9628 4651 9581
4612 9580 4610 9627
TIME...MOT...LOC 0400Z 269DEG 34KT 4615 9606
$$
MNC111-110430-
/O.CON.KFGF.SV.W.0137.000000T0000Z-080711T0430Z/
OTTER TAIL MN-
1100 PM CDT THU JUL 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN OTTER TAIL COUNTY...
AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 3 MILES EAST OF WESTERN...OR 9 MILES SOUTH OF FERGUS
FALLS...MOVING TO THE EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DALTON BY 1110 PM CDT...
9 MILES SOUTH OF UNDERWOOD BY 1115 PM CDT...
INTERSTATE 94 BETWEEN MILE MARKER 64 AROUND 1105 PM CDT...
AND MILE MARKER 70 AROUND 1110 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.
LAT...LON 4628 9627 4629 9628 4648 9628 4651 9581
4612 9580 4610 9627
TIME...MOT...LOC 0400Z 269DEG 34KT 4615 9606
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:59 PM CDT, 24 minutes earlier.
Area forecast discussion, Jul 10, 9:59 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 959 PM CDT THU JUL 10 2008 .DISCUSSION... UPPER LEVEL RIDGE WAS OVER THE AREA THIS EVENING. UPPER RIDGE WILL SHIFT INTO EASTERN MN BY MORNING. UPPER TROUGH WILL DIG IN THE NORTHERN ROCKIES TONIGHT AND AMPLIFY THE PATTERN A BIT. RISING 700-800 HPA TEMPS OVERNIGHT SHOULD HELP TO CAP ATMOSPHERE. FREEZING LEVELS RISE TO 15K FT BY MORNING. MOSTLY HEAVY RAIN THUNDERSTORMS. SHOWALTERS REMAIN LOW OVER FORECAST AREA AND INTO SOUTHEAST SK. UPPER LEVEL JET PUNCHES INTO SOUTHERN SK. SHOULD KEEP THUNDERSTORMS GOING OVER SOUTHEAST SK. THUNDERSTORMS PROBABLY MORE LIKELY FOR FRI. .PREVIOUS DISCUSSION.../ISSUED 316 PM CDT THU JUL 10 2008/ FORECAST CONCERN IS SEVERE WEATHER POTENTIAL TONIGHT INTO FRIDAY. SFC OBSERVATIONS CURRENTLY SHOWING THE WARM FRONT ENTERING THE FAR SOUTHERN FORECAST AREA. 18Z ABR SOUNDING CURRENTLY SHOWING A CAPPING INVERSION IN THE 825-850 MB LAYER WITH CIN ON THE ORDER OF -80 J/KG. THE 18Z ABR CONVECTIVE TEMPERATURE WAS 95 DEGREES. THIS WAS...FOR THE MOMENT...KEEPING MIXED LAYER CAPE OF AROUND 3000 J/KG AT BAY. 40 KNOT LOW LEVEL JET WILL SET UP TONIGHT ACROSS CENTRAL ND TO INITIATE THE FIRST EVENT. GFS SHOWING 0-6 KM BULK SHEAR OF OVER 50 KNOTS IN THE SOUTHERN FORECAST AREA. AGREE WITH SPC SWODY1 THAT GREATEST NOCTURNAL TORNADO POTENTIAL WILL EXIST ACROSS THE SOUTHERN HALF OF THE FORECAST AREA IN THE VICINITY OF THE WARM FRONT. DESPITE PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 1.75 INCHES OVERNIGHT AND FRIDAY...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED AS CONVECTION SHOULD BE FAIRLY PROGRESSIVE WITH BOW ECHO DEVELOPMENT EXPECTED BY SUNRISE. ANOTHER SEVERE WEATHER EVENT SHOULD BE IN THE 12Z-00Z TIME FRAME ACROSS THE FORECAST AREA AS THE STRONG COLD FRONT TRACKS EASTWARD. STRONG DESTABILIZATION IN THE AFTERNOON ACROSS NORTHERN MINNESOTA SHOULD ALLOW REGENERATION IN THIS AREA. NEXT FORECAST CONCERN WILL BE POSSIBLE WIND HEADLINES ON SATURDAY AS DEEP SURFACE LOW REMAINS OVER WESTERN ONTARIO. WINDS TO NEAR ADVISORY CRITERIA SHOULD BE ABLE TO MIX DOWN. TEMPERATURES SHOULD COOL OFF SIGNIFICANTLY FOR THE WEEKEND WITH HIGHS BEING AT LEAST 10 DEGREES BELOW AVERAGE FOR MID JULY. .LONG TERM... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A PROGRESSIVE PATTERN WITH ANOTHER SYSTEM CROSSING THE FA ON TUE. EXPECT A REBOUND OF TEMPS AND MOISTURE AHEAD OF THE SYSTEM INCREASING THE CHANCES FOR MORE -SHRA/-TSRA. OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM. && .AVIATION... EXPECT VRF CONDITIONS OVERNIGHT AS STORMS OVER SOUTHEAST ND MOVE EAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
Hazardous weather outlook, Jul 10, 5:37 AM CDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 537 AM CDT THU JUL 10 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 537 AM CDT THU JUL 10 2008 ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND AGAIN ON FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LOCALLY STRONG THUNDERSTORMS WILL CONTINUE UNTIL MID MORNING SOUTH OF A LINE FROM GRAND FORKS TO BEMIDJI. THUNDERSTORMS ARE AGAIN POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AS A WARM FRONT LIFTS NORTH THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL SWEEP ACROSS THE REGION ON FRIDAY. THUNDERSTORMS MAY BE ONGOING DURING THE MORNING HOURS. WITH DAYTIME HEATING MORE STORMS MAY DEVELOP FRIDAY AFTERNOON ALONG AND EAST OF THE RED RIVER VALLEY. SOME OF THESE STORMS MAY ALSO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:18 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 57 min |
| Jul 11, 5:01 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 59 min |
| Jul 11, 6:40 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 63 min |
| Jul 11, 8:37 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 38 min |
| Jul 11, 9:10 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk | 65 min |
| Jul 11, 2:50 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman | 55 min |
| Jul 11, 3:08 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 67 min |
| Jul 11, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 53 min |
| Jul 11, 3:31 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 59 min |
| Jul 11, 3:34 PM CDT | Tornado Warning | FGF | Clearwater, Mahnomen | 41 min |
| Jul 11, 3:37 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 38 min |
| Jul 11, 3:41 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 64 min |
| Jul 11, 3:45 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 60 min |
| Jul 11, 3:46 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 59 min |
| Jul 11, 4:13 PM CDT | Tornado Warning | FGF | Becker | 40 min |
| Jul 11, 4:14 PM CDT | Tornado Warning | FGF | Clearwater, Mahnomen, Polk | 61 min |
| Jul 11, 4:16 PM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 59 min |
| Jul 11, 4:23 PM CDT | Tornado Warning | FGF | Otter Tail | 52 min |
| Jul 11, 4:40 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 44 min |
| Jul 11, 4:40 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 41 min |
| Jul 11, 4:44 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 61 min |
| Jul 11, 5:00 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 30 min |
| Jul 11, 5:03 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington | 57 min |
| Jul 11, 5:17 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 31 min |
| Jul 11, 6:26 PM CDT | Tornado Warning | FGF | Lake of the Woods | 21 min |
| Jul 10, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 62 min |
| Jul 11, 3:58 AM CDT | Wind Advisory | FGF | Barnes, Benson, Cavalier, Eddy, Griggs, Nelson and 5 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.